How to manage anxiety disorder?
Q: I am a 31 year old male working in the Gulf. I was diagnosed as suffering from anxiety about three years ago and was taking Inderal 40mg (1/2 – 1/2) and Trika SR 0.5mg before going to bed. I had stopped taking Trika about 6 months ago and Inderal about two months ago. About 15 day ago I had disturbed sleep and the next day while working in office I had palpitations (I usually have the habit of checking the pulse rate when ever I feel uncomfortable). I immediately took a half tablet of Inderal and the palpitations decreased. There was no pain or dizziness during this palpitation but I became quite anxious and am unable to sleep properly at night after this to date. I am taking 20mg of Inderal daily in the morning. Last week I had a cold so took a day off to rest at home. After taking an avil 25mg I slept but suddenly I woke up for no reason and yesterday night also I woke up suddenly and had palpitations for few seconds. I am not able to sleep at night as I have lot of dreams. I had a heart check up last year for palpitation and the doctor told me I had no problem in my heart – ECG, Holter Echo etc. I am anyway going to see a doctor but do you suggest I see a cardiologist or a general physician? Can the heart rate go up if our stomach is full? I get a feeling as if the stomach is full of gas.
A:It appears you may be suffering from anxiety disorder. This needs treatment with drugs as well as counselling, relaxation and/or psychotherapy. Persons with this disorder usually are preoccupied with their bodily sensations which worsens the symptoms especially the papitations. You should go to your psychiatrist regularly and not self medicate. He/she would refer you to a physician if need be. Your cardiac tests are normal so do not worry.